UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 133

of 'Infusion reactions to systemic chemotherapy'

133
TI
Complement activation following first exposure to pegylated liposomal doxorubicin (Doxil): possible role in hypersensitivity reactions.
AU
Chanan-Khan A, Szebeni J, Savay S, Liebes L, Rafique NM, Alving CR, Muggia FM
SO
Ann Oncol. 2003;14(9):1430.
 
BACKGROUND: Pegylated liposomal doxorubicin (Doxil) has been reported to cause immediate hypersensitivity reactions (HSRs) that cannot be explained as IgE-mediated (type I) allergy. Previous in vitro and animal studies indicated that activation of the complement (C) system might play a causal role in the process, a proposal that has not been tested in humans to date.
PATIENTS AND METHODS: Patients with solid tumors (n = 29) treated for the first time with Doxil were evaluated for HSRs and concurrent C activation. HSRs were classified from mild to severe, while C activation was estimated by serial measurement of plasma C terminal complex (SC5b-9) levels. Increases in SC5b-9 were compared in patients with or without reactions, and were correlated with Doxil dose rate.
RESULTS: Moderate to severe HSRs occurred in 45% of patients. Plasma SC5b-9 at 10 min after infusion was significantly elevated in 92% of reactor patients versus 56% in the non-reactor group, and the rise was greater in reactors than in non-reactors. We found significant association between C activation and HSRs, both showing direct correlation with the initial Doxil dose rate.
CONCLUSIONS: C activation may play a key role in HSRs to Doxil. However, low-level C activation does not necessarily entail clinical symptoms, highlighting the probable involvement of further, as yet unidentified, amplification factors.
AD
Kaplan Comprehensive Cancer Center, New York University, New York, NY, USA. asher.chanan-khan@roswellpark.org
PMID